Before I begin, I agree with most of what you are saying...
I'm not a fan of the combination, or just ephedra alone for my own personal use either. An ECA stack will cause about a 0.5 pound a week weight loss, which is not much at all. Someone who diets and has a solid workout plan can lose 2-3 pounds a week. There is no easy fix, it really does take hard work.
I was talking about ephedra, the alkaloids don't do anything. Look up the over the counter medication called primatene . It is still available, its been banned in supplements such as weight loss pills, but has not been banned for all purposes, so you can still buy it. And before you start with "it's different, primatene is ephedrine hcl," its the same thing!
No one said its free of side effects, its just that some people are affected by them, like people with pre-existing conditions. Some people may not know they have a pre-existing condition. Also, I never said no one had issues. Most seem to be minor such as an increase in BP, increased heart rate, slightly higher body temperature, which all are probably present in almost everyone who takes the drug or drug combination. None of the these are a big deal to someone who is in decent health with no pre-existing conditions if used for a short period of time. The serious side effects are pretty rare if you look at the number of people that actually took it.
You can't compare a human body to a car. The body repairs itself, maybe not every part of the body, but many parts are repaired over time.
Some people are willing to take certain risks, some aren't. For me it wasn't about possibly having a serious side effect (which is rare), it was the minor stuff like shaky hands, increased body temp, and having to take the pills a few times a day. It just wasn't worth the benefit compared to working out and dieting. Most people don't understand that you can't be on this junk forever and if you want to keep the weight off, you can't constantly eat crap and not exercise.
Just looking over what you wrote again, how much were you taking that your resting HR was so high?
Originally Posted by Templar
Incoming wall of text...
I think we're miscommunicating. Are you talking about ephedra or the alkaloid ephedrine that comes from it? They actually are kind of different, especially when talking the legality of each. In the US, ephedra has been banned by the FDA since 2004. The sale of ephedra containing supplements is illegal in the US. Ephedrine itself has never been illegal apparently. Also, both are regulated by quantity and they have reporting requirements since they can be used to produce meth. I am interested to see what product you take and if it is actually ephedra or not... You act like it is one small study that has been conducted, or it's only been one or two cases of negative effects. The product was pulled from the shelf for a reason. Like I said before, just because you don't personally know anyone who has had an issue doesn't mean that NO ONE has had issues.
There have been plenty of randomized tests done that show marginal to moderate weight loss with the product, I'll admit that. And yes, many of the negative side effects are similar to any other stimulant. I never said they were different, did I? This discussion is not about other stimulants. I won't go into how I feel about other stimulants, but I now prefer to avoid caffeine in my diet as much as possible as well. Comparing the use of the product to "other stimulants" is just a ploy used to try to ignore the negative side effects. We're not talking the equivalent of a cup of coffee, we're talking a concentrated dosage in a pill format equal to many cups of coffee. Caffeine pills have been under just as much scrutiny for their side effects, although they are not banned.
Studies have shown that combinations of caffeine and ephedra drastically increase blood pressure. Several cases of heart attacks in people with no prior disposition to heart disease have also been reported.
As for the long term effects, I know people build tolerances to stimulant use, and even go through withdrawals when they stop using them (caffeine headaches anyone?). Based on no scientific evidence, just my personal opinion, I would think that something that ramps up your metabolism artificially/chemically for a long period of time would have some sort of adverse effect. Kind of like supercharging your vehicle might take some years/miles off the life of your engine. Just my opinion though, and I can't be bothered to do the research now, maybe when I get home tonight.
After having personal experience with some diet pills out there (and having negative side effects myself), I gave up and decided if I REALLY wanted to lose weight, I needed to be disciplined in my diet and exercise. I realized that pills aren't magic, and most of the time they do more harm than good. I used to be a Division I swimmer in college. I was in great shape, but when I graduated and stopped swimming, it fell apart. I got lazy and gained weight. Looking for a quick fix, I turned to stuff like Ripped Fuel, Hydroxycut, and a couple of others. I still worked out, and saw some short term loss, but after a while I was experiencing constantly high heart rates (90+ BPM while sitting) and higher than normal BP (130/90+). After I was told by a doctor to start to watch my BP more closely, I tossed the pills in the trash. Now I am in great shape and I don't have any heart or BP issues. I found I was just being lazy, and didn't want to do the work on my own. If you need some sort of gimmick pill to lose weight, you're undisciplined and lazy IMO, I know I was. I'm not shooting myself in the foot, I am just not lazy and looking for a quick fix anymore that risks my overall health.
Control your diet and get off of the couch if you really want to lose weight and be healthy.
Edit: I'm not trying to change your mind or anything, you can do what you want. In the end, we can just agree to disagree